Oklahoma, 2009

Hail in Oklahoma, April 4 to 5, 2009

April 4 to 5, 2009 · NWS OUN · 4 events in 2 counties and zones

Thunderstorms developed ahead of adry line over parts of central Oklahoma, and eventually built into southeast Oklahoma. Some of the thunderstorms became severe with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed ahead of adry line over parts of central Oklahoma, and eventually built into southeast Oklahoma. Some of the thunderstorms became severe with large hail. Much of the hail fell in Johnston county, although parts of Hughes county also reported hail. No damage was reported with the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 4, 10:56 PM CST, 13 minutes earlier.

Area forecast discussion, Apr 4, 10:56 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1156 PM CDT SAT APR 4 2009

.UPDATE...
QUICK UPDATE TO INCREASE POPS IN SE OK NOW THAT THUNDERSTORMS HAVE
DEVELOPED.

TAYLOR

&&

.PREV DISCUSSION... /ISSUED 934 PM CDT SAT APR 4 2009/

UPDATE...
WE COMPARED SOME OF THE LATEST MODEL DATA WITH THE CURRENT
POSITION OF THE COLD FRONT...AND SOME SLIGHT CHANGES WERE MADE TO
THE WIND SPEED AND DIRECTION FORECASTS FOR TONIGHT. HOURLY
TEMPERATURE GRIDS WERE UPDATED TO MORE ACCURATELY REFLECT FROPA
DURING THE NEXT SEVERAL HOURS. ALSO...PRECIP CHANCES WERE EXTENDED
UNTIL THE COLD FRONT EXITS THE CWA AT AROUND 09Z. MOISTURE IS ON
THE MODEST SIDE...BUT THE POSSIBILITY EXISTS FOR SOME ISOLATED
THUNDERSTORMS IN OUR SOUTHEAST COUNTIES AS THE FRONT MOVES
THROUGH. SHORT TERM MODELS HAVE CAUGHT ON TO THIS AS WELL.

TAYLOR

PREV DISCUSSION... /ISSUED 620 PM CDT SAT APR 4 2009/

AVIATION...
STRONG SURFACE LOW WILL CONTINUE TO MOVE EWD ACROSS KANSAS THIS
EVENING. DRYLINE HAS PUSHED EAST OF TAF SITES ENDING ANY THREAT OF
TSTMS AND COLD FRONT WHICH PUSHED INTO NW OK THIS AFTN WILL CONTINUE
SEWD THROUGH THE AREA TONIGHT. EXPECT FRONT TO CLEAR SRN TAF SITES
BY 06Z. MVFR CIGS EXPECTED TO MOVE INTO NRN AND EVEN CNTRL OK LATER
TONIGHT AS CLOUDS WRAP AROUND BACK SIDE OF THE LOW. CIGS WILL LIKELY
CONTINUE FOR MUCH OF THE DAY SUNDAY AT PNC AND PSBLY OKC.

PREV DISCUSSION... /ISSUED 321 PM CDT SAT APR 4 2009

DISCUSSION...
DEEP SURFACE AND UPPER LEVEL LOW OVER NORTHWEST KANSAS WILL MOVE
EAST ACROSS KANSAS AND MISSOURI TONIGHT. VERY WARM TEMPERATURES
OVER WESTERN OKLAHOMA HAS RESULTED IN DEEP MIXING TO NEAR 700
MB WHERE WINDS WERE ESTIMATED TO BE NEAR 60 KTS. THIS FACTOR...
COMBINED WITH A TIGHTER SURFACE PRESSURE GRADIENT ACROSS NORTHERN
OKLAHOMA... HAS RESULTED IN WIND GUSTS 50 TO 60 MPH OVER PARTS OF
NORTHWEST OKLAHOMA. WE EXPECT TO SEE THE EXCESSIVE WIND SPEEDS
SUBSIDE SOMEWHAT LATER THIS AFTERNOON. A COLD FRONT MOVING INTO
THE FAR NORTHWEST BODY OF OKLAHOMA THIS AFTERNOON... WILL TRACK
ACROSS THE REMAINDER OF THE AREA BY LATE TONIGHT. WINDS WILL SHIFT
TO THE NORTHWEST BEHIND THE FRONT... AND WHILE SPEEDS WILL REMAIN
BRISK... THE GUSTS WILL BE MUCH LESS... AVERAGING CLOSER TO 30-35
MPH. MEANWHILE... WILL LEAVE IN SOME LOW POPS ACROSS THE SOUTHEAST
PART OF THE CWA FOR THIS EVENING. SOME DEWPOINT RECOVERY HAS
OCCURRED IN THESE AREAS DURING THE AFTERNOON... AND MAY SEE
SUFFICIENT INSTABILITY FOR A FEW STORMS TO DEVELOP ALONG/AHEAD OF
THE DRYLINE/COLD FRONT.

COOLER TEMPERATURES IN STORE FOR SUNDAY AS BRISK NORTH WINDS
CONTINUE BEHIND THE FRONT. MODEL GUIDANCE IS GENERATING SOME LOW
POPS ACROSS NORTHERN OKLAHOMA ON SUNDAY AS ANOTHER SPEED MAX
ROTATES THROUGH THE BASE OF THE UPPER TROUGH. HOWEVER... WILL OPT
TO KEEP THE FORECAST DRY AS VERTICAL MOISTURE AND STABILITY
PROFILES ARE LESS THAN OPTIMAL. EVEN THOUGH THE NAM MOISTENS UP
THE LAYER BETWEEN 800-900 MB IN THE MORNING... THIS MOISTURE
REMAINS CAPPED BEFORE THINNING OUT DURING THE AFTERNOON.

NEAR FREEZING TEMPERATURES ARE EXPECTED TO REACH CENTRAL
OKLAHOMA SUNDAY NIGHT... WITH LOWER VALUES TO THE WEST AND NORTH.
IT CURRENTLY APPEARS THAT THE WINDS SUNDAY NIGHT WILL HOLD
TEMPERATURES A LITTLE HIGHER THAN MIGHT OTHERWISE OCCUR BY
DISRUPTING THE FORMATION OF A STRONG SURFACE INVERSION. COLDER
TEMPERATURES ARE EXPECTED FOR MONDAY NIGHT AS THE SURFACE RIDGE
AXIS WILL BE OVER THE AREA BY THAT TIME.

IN THE LONGER TERM... DRY AND COOLER WEATHER IS EXPECTED THROUGH
THE FIRST PART OF NEXT WEEK... WITH THE NEXT CHANCE FOR PRECIPITATION
OCCURRING LATE WEDNESDAY AND AGAIN NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  38  55  32  51 /   0  10   0   0
HOBART OK         37  50  29  52 /   0   0   0   0
WICHITA FALLS TX  40  60  33  58 /   0   0   0   0
GAGE OK           32  45  25  49 /   0  10   0   0
PONCA CITY OK     38  47  25  49 /  10  20  10   0
DURANT OK         46  56  33  54 /  30   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/24
Hazardous weather outlook, Apr 4, 10:44 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1144 PM CDT SAT APR 4 2009

OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1144 PM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED ALONG A DRYLINE TONIGHT FROM SOUTH
CENTRAL INTO EAST CENTRAL OKLAHOMA.

DISCUSSION...
LIMITED MOISTURE HAS RETURNED EAST OF A DRYLINE LOCATED FROM
SEMINOLE TO ARDMORE. A DRYLINE WILL PROVIDE ENOUGH LIFT TO MAINTAIN
THUNDERSTORMS FOR A FEW HOURS TONIGHT. ANY THUNDERSTORMS WOULD OCCUR
NEAR AND EAST OF A LINE FROM SEMINOLE...ADA...AND ARDMORE. SMALL
HAIL AND STRONG WIND GUSTS WOULD BE THE MAIN IMPACTS...THOUGH AN
ISOLATED SEVERE STORM CANNOT BE RULED OUT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG NORTHWEST WINDS WILL OCCUR BEHIND A COLD FRONT AS IT MOVES
ACROSS OKLAHOMA AND NORTH TEXAS OVER THE NEXT SEVERAL HOURS. PERSONS
INVOLVED IN WILDFIRE CONTAINMENT EFFORTS SHOULD STAY INFORMED
REGARDING THE TIMING OF THE WIND SHIFT AT THEIR PARTICULAR LOCATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF OKLAHOMA
AGAIN LATE NEXT WEEK AS A STORM SYSTEM MOVES ACROSS THE REGION.

OTHER HAZARDOUS WEATHER...
COLD WEATHER AND BREEZY CONDITIONS COULD LEAD TO WIND CHILLS IN THE
TEENS ACROSS MUCH OF OKLAHOMA SUNDAY NIGHT INTO MONDAY MORNING...
WITH WIND CHILL VALUES IN THE 20S ACROSS THE REST OF THE AREA. THE
COLD TEMPERATURES WILL CONTINUE MONDAY AND TUESDAY...BRINGING A
LATE-SEASON FREEZE TO MUCH OF OKLAHOMA AND POSSIBLY WESTERN NORTH
TEXAS. PORTIONS OF NORTHERN... WESTERN... AND CENTRAL OKLAHOMA COULD
EXPERIENCE A HARD FREEZE BOTH MONDAY AND TUESDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 7
AM SUNDAY.

In the hours before

Special weather statement, Apr 4, 10:38 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1138 PM CDT SAT APR 4 2009

OKZ031-032-042-050500-
SEMINOLE OK-HUGHES OK-PONTOTOC OK-
1138 PM CDT SAT APR 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES...PONTOTOC AND
SEMINOLE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES NORTHWEST OF
DUSTIN TO 4 MILES NORTHWEST OF ROFF AT 1139 PM CDT...MOVING EAST AT
10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN HUGHES...PONTOTOC AND SEMINOLE COUNTIES...INCLUDING THE
CITY OF ADA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

24
Special weather statement, Apr 4, 10:52 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT SAT APR 4 2009

OKZ032-050515-
HUGHES OK-
1152 PM CDT SAT APR 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF SPAULDING AT
1152 PM CDT...MOVING NORTHEAST AT 45 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Apr 4, 10:53 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT SAT APR 4 2009

OKZ047-050515-
JOHNSTON OK-
1153 PM CDT SAT APR 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF MANNSVILLE AT 1154
PM CDT...MOVING NORTHEAST AT 45 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN JOHNSTON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24

The radar

The Norman radar (KTLX), 134 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Johnston

When
April 4, 11:09 PM CST
Where
Johnston County, 0.5 mi N of Tishomingo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.237, -96.680

Hail, Hughes

When
April 4, 11:10 PM CST
Where
Hughes County, Atwood
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.960, -96.340

Hail, Johnston

When
April 4, 11:22 PM CST
Where
Johnston County, 0.4 mi ESE of Bromide
Measured
0.88 in hail
Reported by
Public
Coordinates
34.418, -96.493

The time was derived from radar data and public account.

Hail, Johnston

When
April 5, 12:03 AM CST
Where
Johnston County, 0.4 mi ESE of Bromide
Measured
1 in hail
Reported by
Public
Coordinates
34.418, -96.493

The time of the event was derived from radar and spotter account.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154402, 154403, 154404, 154405.